A 67-yr-old woman who ingested approximately 7 gm procainamide developed severe hypotension, renal insufficiency, and life-threatening cardiac toxicity. Hemodialysis doubled the rate of procainamide elimination and increased fourfold the clearance of NAPA, the N-acetylated metabolite of procainamide. Observations of procainamide and N-acetylprocainamide (NAPA) plasma levels during the patient's recovery suggest that lethargy and profound hypotension can be expected when these levels total 60 mug/ml and that severe cardiac toxicity should be anticipated with levels totaling 42 mug/ml or more. Hemodialysis also permitted investigation of the effects of hypotension on the pharmacokinetics of these compounds. The apparent volume of procainamide distribution was reduced from a normal value of 2 L/kg to 0.76 L/kg, and that of NAPA from 1.4 L/kg to 0.63 L/kg. The elimination + 1/2 of procainamide was prolonged from the normal of 3 hr to 10.5 hr, and that of NAPA from 6 to 35.9 hr. Procainamide absorption was also slowed in this clinical setting, causing procainamide plasma levels to continue rising for some time after toxicity was first recognized.
No takes yet. Share an insight, caveat, or question.
Atkinson et al. (1976) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: